Alert archive / North Carolina / Frost Advisories in 2017

Frost Advisory 3, NWS Wilmington, NC

March 23, 20174 counties in North Carolina

NWS Wilmington, NC issued this frost advisory at Mar 23, 2017, 5:39 PM EDT for 4 counties in North Carolina. It took effect at Mar 24, 2017, 1:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2017, 5:39 PM EDT (21:39 UTC)
In effect from
Mar 24, 2017, 1:00 AM EDT
Expired
Mar 24, 2017, 8:02 AM EDT
In force
7 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Columbus County, NC, Pender County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWUS72 KILM 232139
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
539 PM EDT Thu Mar 23 2017

NCZ087-096-099-105-241300-
/O.NEW.KILM.FR.Y.0003.170324T0500Z-170324T1300Z/
Robeson-Bladen-Columbus-Inland Pender-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, and Burgaw
539 PM EDT Thu Mar 23 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT FRIDAY...

The National Weather Service in Wilmington has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM EDT Friday.

* Temperatures...Lows in the mid 30s.

* Timing...Overnight and into Friday morning.

* Impacts...Sensitive vegetation could be further damaged or
  killed by the cold temperatures and resulting frost if measures
  are not taken to protect them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas of frost are expected. Sensitive
outdoor plants may be killed if left uncovered.

&&

$$

27
2 follow-up statements
409 
WWUS72 KILM 240746
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
346 AM EDT Fri Mar 24 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

NCZ087-096-099-105-241300-
/O.CON.KILM.FR.Y.0003.000000T0000Z-170324T1300Z/
Robeson-Bladen-Columbus-Inland Pender-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, and Burgaw
346 AM EDT Fri Mar 24 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Temperatures...In the upper 30s.

* Timing...Overnight and into Friday morning.

* Impacts...Sensitive vegetation could be damaged by the cold 
temperatures and resulting frost if measures are not taken to 
protect them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that areas of frost are expected.
Sensitive outdoor plants may be damaged if left uncovered.

&&

$$

5
480 
WWUS72 KILM 241202
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
802 AM EDT Fri Mar 24 2017

NCZ087-096-099-105-241315-
/O.CAN.KILM.FR.Y.0003.000000T0000Z-170324T1300Z/
Robeson-Bladen-Columbus-Inland Pender-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, and Burgaw
802 AM EDT Fri Mar 24 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Frost Advisory.

Temperatures are rising into the upper 30s and beyond, so the
Frost Advisory has been cancelled.

$$

40

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this frost advisory went out at Mar 23, 3:26 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 23, 3:26 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
326 PM EDT Thu Mar 23 2017

.SYNOPSIS...
Temperatures will run below normal through early Friday as cool
high pressure holds across the area. A warming trend will begin
Friday afternoon through the weekend, as a low pressure system
slowly approaches from the west. This system will bring a chance
of rain late in the weekend, followed by another system Monday
into Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...This afternoon will remain dry and
unseasonably cool as a modified Arctic airmass moves overhead.
Expect highs only in the mid to upper 50s. The associated high, now
centered over the mid-Atlantic states, will move offshore overnight.
Dewpoints will rise overnight as a moist low-level northeasterly
flow sets up and it now looks like only a slim chance for frost
formation overnight. Best chances will be for our northern tier of
counties and in otherwise isolated locations where patchy frost is
possible after midnight. Good radiational cooling conditions will
lead to minimums in the mid to upper 30s.

Surface winds turn southerly on Friday, allowing a modest warm-
advective regime to set up. Highs will finally rise back up to near
or just above normal with most places seeing a degree or two either
side of 70. Expect some afternoon cu to form with the lower layers
moistening up, but no triggers and an otherwise dry column makes for
another day of no rain.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...A return to above normal temperatures
will take place heading into the weekend. Atlantic high pressure
will maintain a solid southerly return flow through the low
levels bringing warmer and moister air into the Carolinas
through the weekend. Mid to upper ridge building up the
southeast coast will shift east through the period. Overall,
plenty of dry air and subsidence in the mid levels with H5
heights peaking up near 585 dam early Sat. As the ridge slips
east, the deep S-SW flow will stream some high clouds into the
area and the low level moisture increase up through h85 will
also aid in development of some afternoon cu, especially along
the convergent sea breeze in the afternoon. Overall, expect
mainly clear skies with a good deal of sunshine and above normal
temps. The 850 temps will be near 6 to 7c through the period
which is up from near 0c just the day before. Low temps around
50 Fri night will rise into the mid 70s on Saturday. Sun night
will be almost 10 degrees above normal with low temps in the mid
50s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 AM Thursday...Rain chances are best inland Sunday as
a low pressure system swerves north, well west of the coast. A
warm and humid day Sunday all areas, well into the 70s, if not a
few 80s depending on cloud cover extent, even ceiling breaks
could warm the air quickly. A rumble of thunder is possible and
favored inland. A few low pressure centers beneath short-waves
will sustain low end rain chances Monday into Tuesday. QPF looks
quite low but hopefully enough to knock a little pollen out of
the sky and pines. No cold air on the horizon and temperatures
overall appear to run above normal through the extended period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...VFR all terminals through the TAF valid period with
cool and dry high pressure overhead. Winds will go light
overnight.

Extended outlook...MVFR in showers possible Sunday through
Tuesday.

&&

.MARINE...
NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...Small Craft Advisory will remain in
effect through 5 PM this afternoon. Latest obs show NE winds of
15 to 20 kts with seas of 4 to 6 ft. Winds will slacken this
evening as high pressure centered well to our north passes
offshore. Conditions will gradually improve through the period
with winds Friday only in the 5 to 10 kt range and seas of
around 2 ft.

SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...High pressure anchored over the
Atlantic will maintain a S-SE return flow across the waters...10
kts or less. Should see a spike in on shore flow with the
afternoon sea breeze. The southerly push will produce a gradual
rise in seas from 2 to 3 ft up to 2 to 4 ft by Sat night.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 AM Thursday...No advisories are expected Sunday and
Monday but seas may approach 4 feet since southerly flow remains
persistent. Isolated marine showers can be expected this period
but TSTMS if any would be confined to the Gulf Stream if at
all. Seas 3-4 feet mainly in SE waves between 7-10 second
intervals with a moderate chop. The warm land temps will support
a sea breeze so expected gusts near 20 KT near shore in the
afternoon hours.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ250-
     252-254-256.

&&

NEAR TERM...REK
SHORT TERM...RGZ
LONG TERM...MJC
AVIATION...REK
Hazardous weather outlook, Mar 23, 8:07 AM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
807 AM EDT Thu Mar 23 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-241215-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
807 AM EDT Thu Mar 23 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-241215-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
807 AM EDT Thu Mar 23 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in North Carolina, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.